Share
You could earn SmartPoints on this page!SmartPoint Coin

June 26, 2009 at 8:35 PMComments: 2 Faves: 0

Side Effects of Ritalin on Children: Should We Be Giving Our Children Chill Pills?

By Smarty More Blogs by This Author

Ritalin is a highly controversial little pill, especially when it comes to using it to treat children. Yellow or white, 5mg, 10mg, or 20 mg, Ritalin is prescribed for ADHD in children as young as 3. Is this popular chill pill really in our kids' best interest? Concerned parents and medical professionals are beginning to wonder.

Why Is Ritalin So Attractive?

Ritalin is largely attractive because of how quickly it begins working. Within 30 minutes of the child ingesting it, the drug has begun working, and the results can be seen almost immediately. The effects last four hours; even though school can last more than six, most children can get by on only one dose, given in the morning. This is likely because the good feelings the child experiences from controlled behavior are enough to sustain him well into the afternoon. However, a second dose can still be given, if needed.

What Are the Side Effects of Low-Dose Ritalin?

Research has uncovered some long- and short-term unwanted side effects of Ritalin. Just like any other pill medication, Ritalin can cause unpleasant stomach discomfort. This is no cause for discontinuation of the drug, however. Low doses of Ritalin have been found to decrease heart rate and increase blood pressure, but these changes appear to be insignificant in both the short- and long-term. Other side effects of low-dose Ritalin include:

  • Deceased Appetite: Intense hunger can return when the medication wears off, so meal and snack times will have to be taken into consideration with dosage times.
  • Weight Struggles: Weight loss or failure to gain weight is a rare occurrence, but cause for concern in growing children.
  • Trouble Sleeping: Dosage is typically not performed after 4 p.m. to ensure that the effects have worn off by bed time.
  • Excessive Energy: The symptoms may worsen when the drug leaves the bloodstream. For example, parents occasionally report that the child seems even more hyper in the late afternoon or evening.

What Are the Side Effects of Higher Doses of Ritalin?

Doses of more than 20g of Ritalin in children can cause side effects including:

  • Nervousness
  • Palpitations
  • Shakiness
  • Headaches

Teenagers and adults report the same symptoms, but also add that they experience euphoric feelings when they take higher doses. Of course, this makes the drug eligible for abuse. Typically, doses of Ritalin does not produce tolerance, addiction, or withdrawal. However, for those who abuse Ritalin these processes can occur.

For Your Information

Studies also point to the possibility that, although rare, Ritalin can uncover the presence of involuntary tics or even Tourette's syndrome. Since the 1980s when this research was published, the link has proven largely inconsistent.

It's now believed that Ritalin can be used for some children with Tourette's. Additionally, Ritalin is not linked to the development of any serious diseases, except for one notable exception. An FDA study in 1996 found an increased of liver cancer in these rats treated with Ritalin. However, the FDA assures the public that Ritalin does not cause cancer in humans, and that liver cancer is common in rats. There have been no reports that found increased risk of liver cancer in humans who take Ritalin.

Should We Give Kids Chill Pills?

The study above is important because it demonstrates that all the possible risks of Ritalin are still unknown. It is important for parents to be aware of what they are giving their children.

References:

http://www.pbs.org/wgbh/pages/frontline/shows/medicating/drugs/diller.html

ADD/ADHD Self-Assessment Test from Dr. Jeff Chamberlain, MD and the Smart Living Network®

Take Our Free ADD / ADHD Assessment Now!

Concerned you or your child may have ADHD? Want to track progress with an ADHD treatment? Need a way to work with your ADHD child's teacher? Take our Complete ADHD Assessment today!

More from Smarty Others Are Reading

2 Comments

  • hi, my son 8 has been on ritalin la 20mg now for two months his school work is much better but he is experiencing hair loss is that normal will it grow back or at least stop?

  • Hi Jacoba - I was curious on this so I did a little research. According to one site, ritalin and hair loss may be linked, although it is rare. The site recommends a visit to your health care professional in order to discuss it with him.

    http://adhd.emedtv.com/ritalin/ritalin-and-hair-loss.html

Comment on the Smart Living Network


Site Feedback